The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
JCAHO Update for Infection Control
2005 patient safety goals warn of sound-alike drugs
Infection control goals remain intact
New patient safety goals for 2005 by the Joint Commission on Accreditation of Healthcare Organizations include preventing patient falls and avoiding potentially fatal mix-ups with similarly named drugs.
Remaining unchanged from 2004 are the two key infection control patient safety goals:
1. Comply with current Centers for Disease Control and Prevention hand hygiene guidelines.
2. Manage as sentinel events all identified cases of unanticipated death or major permanent loss of function associated with a health care-associated infection.
Goals include patient falls reduction
Effective Jan. 1, 2005, the patient safety goals also include a new emphasis on reducing patient falls.
Infection control professionals have focused on this area before as an important noninfectious adverse outcome.
The Joint Commission’s new patient safety goal calls for hospitals to "assess and periodically reassess each patient’s risk for falling, including the potential risk associated with the patient’s medication regimen, and take action to address any identified risks."
Much emphasis is placed on medication in general, with the Joint Commission adding a goal for 2005 that calls for hospitals to "accurately and completely reconcile medications across the continuum of care."
That goal states that "during 2005, for full implementation by January 2006, develop a process for obtaining and documenting a complete list of the patient’s current medications upon the patient’s admission to the organization and with the involvement of the patient.
This process includes a comparison of the medications the organization provides to those on the list.
A complete list of the patient’s medications is communicated to the next provider of service when it refers or transfers a patient to another setting, service, practitioner or level of care within or outside the organization."
In addition, the Joint Commission calls for hospitals to "identify and, at a minimum, annually review a list of look-alike/sound-alike drugs used in the organization, and take action to prevent errors involving the interchange of these drugs."
The Joint Commission notes that many drug names can look or sound like other drug names, which may lead to potentially harmful medication errors.
Communication issues exacerbate problem
Increasingly, pharmaceutical manufacturers and regulatory authorities are taking measures to determine if there are unacceptable similarities between proposed names and products on the market. But factors such as poor handwriting or poorly communicated oral prescriptions can exacerbate the problem, the organization states.
To prevent potentially deadly interactions or inappropriate care, the Joint Commission lists the following tips:
• Maintain awareness of look-alike and sound-alike drug names as published by various safety agencies.
• Clearly specify the dosage form, drug strength, and complete directions on prescriptions. These variables may help staff differentiate products.
• With name pairs known to be problematic, reduce the potential for confusion by writing prescriptions using both the brand and generic name.
• Include the purpose of medication on prescriptions. In most cases, drugs that sound or look similar are used for different purposes.
• Alert patients to the potential for mix-ups, especially with known problematic drug names. Advise ambulatory care patients to insist on pharmacy counseling when picking up prescriptions, and to verify that the medication and directions match what the prescriber has told them.
• Encourage inpatients to question nurses about medications that are unfamiliar or look or sound different than expected.
• Give verbal or telephone orders only when truly necessary, and never for chemotherapeutics. Include the drug’s intended purpose to ensure clarity. Encourage staff to read back all orders, spell the product name, and state its indication.
• Consider the possibility of name confusion when adding a new product to the formulary. Review information previously published by safety agencies.
• Computerize prescribing. Use preprinted orders or prescriptions as appropriate. If possible, print out current medications daily from the pharmacy computer system and have physicians review for accuracy.
• When possible, list brand and generic names on medication administration records and automated dispensing cabinet computer screens. Such redundancy could help someone identify an error.
• Change the appearance of look-alike product names on computer screens, pharmacy and nursing unit shelf labels (including automated dispensing cabinets), and pharmacy product labels, and medication administration records by highlighting, through bold face, color, and/or tall man letters, the parts of the names that are different (e.g., hydrOXYzine, hydrALAzine).
• Install and utilize computerized alerts to remind providers about potential problems during prescription processing.
• Configure computer selection screens and automated dispensing cabinet screens to prevent the two confused drugs from appearing consecutively.
• Affix "name alert" stickers to areas where look- or sound-alike products are stored (available from pharmacy label manufacturers).
• Store products with look- or sound-alike names in different locations in pharmacies, patient care units, and in other settings, including patient homes. When applicable, use a shelf sticker to help locate the product that has been moved.
• Continue to employ independent double-checks in the dispensing process (one person interprets and enters the prescription into the computer and another reviews the printed label against the original prescription and the product prior to dispensing).
• Encourage reporting of errors and potentially hazardous conditions with look-alike and sound-alike product names and use the information to establish priorities for error reduction.